Health Advice

/

Health

Allergy shots have a small risk of inciting an allergic reaction

By Keith Roach, M.D. on

DEAR DR ROACH: I have a lot of allergies, and my allergist wants to start me on allergy shots. She wants me to discontinue atenolol before starting allergy shots. Can you please shed some light on this? -- B.S.

ANSWER: Allergy immunotherapy involves giving a patient very small doses of the substance that they are allergic to. This causes the body to make antibodies to the substance, and those antibodies (called IgG) block inflammatory cells (such as mast cells and basophils) from releasing the substances that cause the allergic reaction. However, there is risk, because when you inject a person with what they are allergic to, there is (obviously) the risk of an allergic reaction. The allergist tries to remain below the dose that would cause an allergic response, but 3% to 12% of people undergoing allergy immunotherapy will get a reaction. Most of these reactions are mild and easily treated. However, the most feared systemic reaction is anaphylaxis, which happens less than 1% of the time.

The treatment for anaphylaxis is epinephrine, and there lies an issue with taking beta blockers. Epinephrine works through two types of receptors called alpha and beta adrenergic receptors. Beta blockers, as their name suggests, block the beta receptors, and there is a theoretical concern that a person on a beta blocker might not have as good of a response to epinephrine in an emergency. However, there is not strong evidence to back this up. Nonetheless, many allergists prefer to minimize any theoretical risks.

Most people taking beta blockers have other choices for treatment: High blood pressure and migraine, two of the most common reasons for beta blockers, have many other classes of drugs available. People who really need to be on beta blockers should have a careful discussion between the cardiologist, or other expert prescribing the beta blocker, and the allergist. Many experts in the area will continue to use beta blockers with caution in a person getting allergy immunotherapy, when there are no other good choices besides beta blockers.

DEAR DR. ROACH: Is there any guidance about adjusting BMI to reflect diminishing height? Age, plus a curved spine, has left me at least two inches shorter than my height when I was middle-aged. My weight has remained stable, but the shrinking height data point now places me in the "overweight" category. I'm already careful with my diet and exercise, and I'm not eager for further restrictions. -- L.

ANSWER: The body mass index (BMI) is a formula intended to correct a person's weight for their height and give a single number to describe whether a person is overweight. Honestly, I don't worry about a BMI in the "overweight" category (25-30), because it does not put a person at higher risk for medical complications.

The BMI is a flawed measurement that is modestly effective at predicting mortality in populations, but is poor for individuals.

 

Losing some height due to kyphosis (the most common spine curvature of older people) does not affect your risk for developing heart disease, but it may be a sign of osteoporosis. So, be sure you have had a test of your bone density.

Losing weight does not lead to improved health, except among people who are morbidly obese. It's much more important to have a good diet, such as a Mediterranean-style diet, and to get at least moderate exercise.

========

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.

(c) 2022 North America Syndicate Inc.

All Rights Reserved

 

 

Comics

Monte Wolverton Daryl Cagle Aunty Acid Chip Bok Daddy Daze Get Fuzzy